Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Albuquerque, NM

August 9, 2002Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2002, 6:26 PM MDT for Roosevelt County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 6:26 PM MDT (00:26 UTC)
Expired
Aug 9, 2002, 7:15 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:35 PM MDTHail 0.75Tolar, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS55 KABQ 100026
SVRABQ
NMC041-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 PM MDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 715 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN ROOSEVELT COUNTY...OR
  ABOUT 22 MILES SOUTHEAST OF FORT SUMNER OR OVER THE MELROSE        
  BOMBING RANGE...MOVING SOUTHWEST AT 5 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3441 10391 3429 10389 3433 10379 3443 10385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:52 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:52 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT FRI AUG 9 2002

CURRENT RADAR TRENDS INDICATE THAT STORMS ARE MOVING STEADILY
SOUTHEAST TO EAST. AT THE CURRENT RATE ACTIVITY OVER ZONES 2...3
AND 8 AND 9 MIGHT BE SOUTHEAST. THUS POPS COULD BE LOWERED AT THE
LAST MINUTE BEFORE THE ZONE ARE ISSUED.

WEATHER PATTERN TO UNDER GO A CHANGE AS THE WESTERLIES STRENGTHEN
AND DIP A BIT SOUTH. TWO STRONG UPPER TROUGHS TO PASS WELL NORTH OF
THE STATE OVER THE NEXT ONE TO FOUR DAYS PUSHING THEIR ASSOCIATED
COLD FRONTS ACROSS THE EASTERN PLAINS. HIGH PRESSURE BUILDS OVER THE
SOUTHWEST DESERTS AND GREAT BASINS PUSHING LOW LEVEL MOISTURE SOUTH
AND EAST.

FIRST ACROSS THE NORTHWEST...VERY DRY AIR AND MID LEVEL WARMING
INDICATED BY 12Z UPPER AIR ANALYSIS AND SOUNDINGS OVER NORTHERN AZ
AND GREAT BASIN SHOULD CONTINUE TO PUSH INTO THE 4 CORNERS AND
PRECLUDE ANY CONVECTION THROUGH AT LEAST MONDAY AND POSSIBLY THROUGH
MID WEEK.

ELSEWHERE...LOW LEVEL MOISTURE SLOWLY GETS SHOVED SOUTH AND EAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. MORNING SATELLITE LOOPS
INDICATE A DEFORMATION ZONE LIKE FEATURE OVER THE SOUTHERN HALF
OF THE CWA. DEEPEST MOISTURE...PWS 1+ INCH...AND HIGHEST THETA-E AIR
EXTENDS SOUTH AND EAST OF A KRTN-KLVS-SOCORRO TO STAFFORD AZ LINE.
WILL GO WITH SCATTERED POPS ALONG AND SOUTH OF THIS LINE TONIGHT AND
THEN PUSH IT FARTHER SOUTH AND EAST THROUGH THE WEEKEND WITH THE GREATEST
ACTIVITY EXPECTED OVER THE SOUTHEAST ON SUNDAY. ISOLATED CONVECTION
NORTH AND WEST OF THIS LINE...WITH EXCEPTION TO THE DRY CONDITIONS
OVER THE NORTHWEST.

POSSIBLE MCS DEVELOPMENT OVER CENTRAL-SOUTHERN PLAINS TONIGHT COULD
PUSH SIGNIFICANT OUTFLOW WESTWARD POSSIBLY MAINTAINING OR ENHANCING
CONVECTION. EAST WINDS INTO RIO GRANDE POSSIBLE...DEPENDING HOW FAR
WESTERN EXTENT OF MCS.

STATUS QUO ON THE EXTENDED AS AVN CONTINUES TO INDICATED NEXT COLD
FRONT TO PUSH SOUTH THROUGH EASTERN PLAINS MONDAY WITH ISOLATED
CONVECTION AT BEST AS DEEPEST MOISTURE SHOULD BE SHOVED SOUTH AND
EAST BY THEN. WILL HAVE TO SEE HOW MUCH MOISTURE SURGES IN BEHIND THE
FRONT. WEST TO REMAIN ABNORMALLY DRY WITH THE UPPER RIDGE
REMAINING OVER THE SW DESERTS-GREAT BASIN CUTTING OFF ANY SIGNIFICANT
MONSOON SURGE.

SOME COOLING EXPECTED ACROSS THE EAST SATURDAY AROUND 5-10 DEGREES
WITH THE COLD FRONT PASSAGE. WESTERN AREAS SHOULD SEE GREATER DIURNAL
TEMPERATURES SWINGS WITH LOWERING DEWPOINTS THE NEXT FEW DAYS. GB

ABQ BB 067/092 066/092 066 49101
SAF BB 056/088 054/088 055 49211
TCC BB 067/088 064/092 065 49332

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.